Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Denver/Boulder, CO

May 23, 2023Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 23, 2023, 5:38 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2023, 5:38 PM MDT (23:38 UTC)
Expired
May 23, 2023, 8:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 134 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS55 KBOU 232338
FFWBOU
COC049-240245-
/O.NEW.KBOU.FF.W.0005.230523T2338Z-230524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
538 PM MDT Tue May 23 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The East Troublesome burn scar in...
  North Central Grand County in north central Colorado...

* Until 845 PM MDT.

* At 538 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the East Troublesome Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Stillwater and Willow Creeks. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the East Troublesome Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the East Troublesome
           Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Grand County

This includes the following additional locations...
	Stillwater Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4028 10603 4032 10600 4034 10593 4027 10592
      4023 10598

FLASH FLOOD...RADAR INDICATED

$$

Entrekin
2 follow-up statements
539 
WGUS75 KBOU 240116
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
716 PM MDT Tue May 23 2023

COC049-240245-
/O.CON.KBOU.FF.W.0005.000000T0000Z-230524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
716 PM MDT Tue May 23 2023

...FLASH FLOOD WARNING FOR THE EAST TROUBLESOME BURN SCAR REMAINS IN 
EFFECT UNTIL 845 PM MDT THIS EVENING FOR NORTH CENTRAL GRAND 
COUNTY...

At 716 PM MDT, Doppler radar indicated thunderstorms and rain have 
ended over the East Troublesome Burn Scar.  However, Flash flooding 
may still be ongoing in the warned area. There have been no reports 
of flash flooding so far.

Excessive rainfall over the burn scar will result in debris flow 
moving through Stillwater and Willow Creeks. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         East Troublesome Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the East Troublesome
         Burn Scar.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Grand County

This includes the following additional locations...
	Stillwater Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4028 10603 4032 10600 4034 10593 4027 10592
      4023 10598

FLASH FLOOD...RADAR INDICATED

$$

Entrekin
536 
WGUS75 KBOU 240244
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
844 PM MDT Tue May 23 2023

COC049-240254-
/O.EXP.KBOU.FF.W.0005.000000T0000Z-230524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
844 PM MDT Tue May 23 2023

...FLASH FLOOD WARNING FOR THE EAST TROUBLESOME BURN SCAR WILL 
EXPIRE AT 845 PM MDT THIS EVENING FOR NORTH CENTRAL GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4028 10603 4032 10600 4034 10593 4027 10592
      4023 10598

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:11 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 23, 3:11 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
311 PM MDT Tue May 23 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM MDT Tue May 23 2023

Generally weak showers and storms have formed over the higher
terrain this afternoon. These storms will increase in coverage
through the late afternoon and then they will diminish after
sunset. The primary concern from these storms would be burn area
flash flooding and lightning for those outdoors. A surface
boundary has setup from Simla to last Chance. A few storms will
form along this boundary but they will have limited coverage and
intensity. The urban corridor is still expected to remain dry as
conditions are stable there.

Tonight, any showers and storms will dissipate with decreasing
instability. There will be increased moisture arriving on
southeasterly winds across the eastern plains. The increased
moisture along with slight upslope flow may allow for fog to form.
Some areas of fog were included in the forecast mainly east of a
line from Fort Morgan to Limon.

A weak shortwave trough aloft will slowly move over our forecast
on Wednesday. This feature will provide lift to generate afternoon
and evening storms. The aforementioned increased moisture will
lead to better instability as well. As a result of these better
parameters, the coverage of showers and storms will increase
greatly tomorrow. The majority of our forecast area should receive
rainfall. One of the main hazards will be burn area flash flooding
which is discussed below. Another hazard may be severe hail and
wind gusts from strong thunderstorms. While instability values
will be sufficient for severe storms with most unstable CAPE
values potentially nearing 2,000 j/kg, the deep layer shear will
be lacking. Most of our forecast area will see surface to 500 mb
bulk shear below 25 knots. An area with slightly enhanced deep
layer shear will be near the Palmer Divide so that area has the
best chance of seeing severe storms. Elsewhere, very few, if any,
severe storms will occur due to the lack of shear.

Otherwise, the increased moisture and cloudiness will keep high
temperatures a few degrees cooler than today. The smoke should
improve slightly on Wednesday as flow aloft will bring in air from
areas that have less smoke.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 240 PM MDT Tue May 23 2023

Key Messages:

1) Stagnant pattern continues unsettled weather Thursday and likely
through the weekend with afternoon shower & storms chances each day

2) Threat for a few severe storms and flash flooding over the burn
areas continues Thursday and potentially through into the weekend

For Thursday, the upper level pattern doesn't change much from
Wednesday as the region remains under the inflection point between
an amplified trough (west) and ridge (east). Given this pattern,
Colorado remains under weak southwesterly flow aloft. Above normal
moisture continues to be advected into Colorado. Another weak
disturbance moves across the region providing additional support for
developing showers and thunderstorms in the afternoon. Instability
builds with MLCAPE values around 600-1500 J/kg with marginal values
of 0-6 km shear (20-25 kts). Although shear is marginal, it should
be sufficient to support a few more organized strong to severe
storms across the plains with a marginal hail/ wind threat.
Precipitable water values are slightly less than Wednesday; however,
still sufficiently above normal (100-120% of normal. Locally heavy
rain will continue to be a threat and with weak flow aloft, storm
motions will be slower resulting in a flash flood threat over the
recent burn areas.

Friday and into the weekend, the pattern takes on blocking
characteristics as troughs on the west and east coasts keep an
amplified ridge stagnant across the central CONUS. As a result,
this will keep us in the unsettled pattern Friday through the
weekend. Ensembles show above mostly above level moisture and
sufficient instability for afternoon showers and thunderstorms.
The chances for strong to severe storms also remain possible with
sufficient shear around.

WPC cluster analysis displays an increased spread in solutions late
weekend and into early next week with regards to the upper level
pattern. Ensemble means show some rise in 500 mb heights, but
generally keeps the region in position for a few passing
disturbances. Moisture overall trends less than the previous couple
days, but should be enough to support afternoon scattered showers &
thunderstorms. Temperatures stay fairly consistent during this
period with highs around or just above normal in the mid to upper
70s across the urban corridor/plains and 50s/60s for the high
country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM MDT Tue May 23 2023

Smoke continues to lower visibilities at the airports as DEN is
reporting a 7 mile visibility. Smoke will slowly improve through
the rest of the day and into tomorrow. Smoke may be clear enough
such that it doesn't impact arrival rates tomorrow.

Winds will be weak this afternoon and generally out of the
northeast. Any afternoon or evening storms should stay out of the
TAF sites. However, an outflow boundary will likely push through
during the evening with winds from the southeast gusting to 20-25
knots.

Low level moisture increases overnight, but stratus and any fog
is likely to stay outside the vicinity of the Denver area TAF
sites.

There will be a much better chance of thunderstorms tomorrow and a
TEMPO group for storms was included. The primary risk would be
strong outflow winds.

&&

.HYDROLOGY...
Issued at 240 PM MDT Tue May 23 2023

Weak but slow moving storms are expected this afternoon. There
may be brief heavy rain in the burn areas which will lead to a
limited threat of flash flooding.

Increased moisture along with better lift from a shortwave trough
will lead to increased storm intensity on Wednesday. Storms will
again be slow moving so heavy rain may persist over locations for an
extended period of time. These factors will lead to an elevated risk
of flash flooding on the recent burn areas.

Above normal moisture remains present Thursday and potentially
through the weekend. Flow aloft remains light, supporting slower
storm motions. Instability and above normal precipitable water
values increase chances for storm capable of producing locally heavy
rainfall. This will support at least a limited threat for flash
flooding over the burn areas. An elevated threat is appearing likely
for Cameron Peak Thursday and Friday, especially if the pattern
stays stationary. If the pattern remains stationary, weaker flow
persists, thus keeping the flash flood threat through the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Mensch
AVIATION...Danielson
HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, May 23, 10:56 AM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Tue May 23 2023

COZ030>051-241700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Tue May 23 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms is expected
over the mountains this afternoon and early evening. The stronger
storms will produce brief heavy rainfall, resulting in a limited
threat of flash flooding in the recent burn scars. A few storms
are also expected to develop over the Palmer Divide toward Limon
and Akron late in the afternoon and early evening. Overall
coverage of storms on the plains will be low, and intensity will
be limited so lightning will be the main hazard.

Smoky/hazy skies and degraded air quality will remain in place
through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Both storm coverage and strength is expected to increase with an
influx of moisture and instability toward Wednesday and Thursday,
with an active pattern continuing into the weekend. A couple
strong to severe thunderstorms will be possible over the plains
during the latter half of the week, while recent burn areas may
see an increased risk of flash flooding by Wednesday.

Some improvement in air quality can also be expected by Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 23, 3:54 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Denver CO
354 PM MDT Tue May 23 2023

COZ041-232230-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
354 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of south central
Elbert county through 430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 24 miles west of Limon, moving west at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10420 3922 10416 3917 10407 3913 10408
TIME...MOT...LOC 2152Z 080DEG 6KT 3915 10413

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ENTREKIN
Local storm report, May 23, 4:10 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             3 W SIMLA               39.15N 104.12W
05/23/2023  U0.75 INCH       ELBERT             CO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:23 PM MDTFlash Flood WarningBOUGrand100 min
May 23, 3:54 PM MDTSpecial Weather StatementBOUElbert36 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.